Journal of Postgraduate Medicine
 Open access journal indexed with Index Medicus & EMBASE  
     Home | Subscribe | Feedback  

CASE SNIPPET
[Download PDF
 
Year : 2011  |  Volume : 57  |  Issue : 2  |  Page : 136-137  

Acute pulmonary thromboembolism in a patient with primary pulmonary hypertension: A diagnostic challenge

BB Abdullah, S Shetty, P Khan, M Parkar 
 Department of Internal Medicine, Al Ameen Medical College and Hospital, Bijapur, Karnataka, India

Correspondence Address:
B B Abdullah
Department of Internal Medicine, Al Ameen Medical College and Hospital, Bijapur, Karnataka
India




How to cite this article:
Abdullah B B, Shetty S, Khan P, Parkar M. Acute pulmonary thromboembolism in a patient with primary pulmonary hypertension: A diagnostic challenge.J Postgrad Med 2011;57:136-137


How to cite this URL:
Abdullah B B, Shetty S, Khan P, Parkar M. Acute pulmonary thromboembolism in a patient with primary pulmonary hypertension: A diagnostic challenge. J Postgrad Med [serial online] 2011 [cited 2021 Mar 3 ];57:136-137
Available from: https://www.jpgmonline.com/text.asp?2011/57/2/136/81879


Full Text

We report an event of acute pulmonary thromboembolism (APTE) in a patient with primary pulmonary hypertension (PPH). As there is paucity of literature, diagnosis of APTE in the setting of PPH remains a diagnostic challenge and warrants clinicians to be alert of this rare possibility.

A 29-year-old man presented to emergency of a tertiary hospital with symptoms of chest tightness, breathlessness, and profuse sweating. He was diagnosed and treated by us for PPH six days ago and was discharged with sildenafil citrate 25 mg twice daily, nifedipine 5 mg thrice daily and was advised follow-up after a fortnight. On examination, the patient was found tachypnoeic; pulse rate, 110 beats/minute; blood pressure, 90/60 mmHg; and a raised jugular venous pressure (JVP). The cardiovascular system (CVS) examination revealed tachycardia, right ventricle (RV) S3, short systolic murmur in the tricuspid area. The electrocardiogram (ECG) showed sinus tachycardia, with T-wave inversions in V1-V2. In one study, the T-wave inversion in V2 was related to RV dysfunction and was an independent predictor of adverse clinical outcome. [1] Chest X-ray showed the same findings as before, prominent pulmonary conus, and cardiomegaly with RV configuration [Figure 1]. A diagnosis of APTE was considered based on Wells score for clinical probability of patient's score (PE) of 4.5 and revised Geneva score [2] (PE 5). Echocardiography showed dilated right atrium (RA), RV, and pulmonary trunk, RV hypokinesia with apical sparing (MC Connell's sign), moderate tricuspid regurgitation (TR), severe pulmonary arterial hypertension (PAH), TR jet = 86 mmHg, TR jet velocity 4.25 m/s, LVEF 62%, and no shunts, clots or vegetations [Figure 2]. These echocardiography findings corroborated with our clinical suspicion of APTE. A D-dimer assay showed high values - 1.3 mg/L (normal: 0.3 mg/L). The patient underwent pulmonary CT angiogram [Figure 3], which showed features of APTE involving the left and right branches extending into lobar and segmental branches with grossly dilated pulmonary artery and cardiac chambers with severe PAH and a pulmonary artery clot score of 87.5% (Qanadli's clot scoring). [3] Two studies found the clot burden score proposed by Qanadli et al. to be a significant predictor of death, with positive results at computed tomography (CT), pulmonary angiography (P < 0.002). [4] Peripheral vein Doppler study excluded deep vein thrombosis. The diagnosis of APTE was confirmed and the patient was thrombolysed with alteplase (tPA) 100 mg followed by unfractionated heparin for five days. Heparin was overlapped and maintained with warfarin. A repeat pulmonary CT angiography was done after six days, which showed mild interval reduction in the clot load - pulmonary artery clot load score of 30-35%. Repeat echocardiography post thrombolysis showed a reduction in transvalvular pressure gradient across tricuspid valve from 86 mmHg to 51 mmHg. The patient showed improvement and was discharged from the hospital on oral anticoagulants.

Exaggeration of any symptom in a stable patient with PPH should alert the possibility of APTE. Some patients have hybrid conditions similar to PPH, but that includes thrombi, among which extensive central artery thrombus may also develop. [5]{Figure 1}{Figure 2}{Figure 3}

In this patient, pulmonary artery per se might have been a source of thrombi formation due to long-standing severe PPH.

References

1Kucher N, Walpoth N, Wustmann K, Noveanu M, Gertsch M. T wave inversion in V2- An ECG sign associated with right ventricular dysfunction and adverse clinical outcome in pulmonary embolism. Eur Heart J 2003;24:1113-9.
2Le Gal G, Righini M, Roy PM, Sanchez O, Aujesky D, Bounameaux H, et al. Prediction of pulmonary embolism in the emergency department: the revised Geneva score. Ann Intern Med 2006;144:165-71.
3Qanadli SD, El Hajjam M, Vieillard-Baron A, Joseph T, Mesurolle B, Oliva VL, et al. New CT index to quantify arterial obstruction in pulmonary embolism: Comparison with angiographic index and echocardiography. AJR Am J Roentgenol 2001;176:1415-20.
4Subramaniam RM, Mandrekar J, Chang C, Blair D, Gilbert K, Peller PJ, et al. Pulmonary embolism outcome: A prospective evaluation of CT pulmonary angiographic clot burden score and ECG score. AJR Am J Roentgenol 2008;190:1599-604.
5Moser KM, Fedullo PF, Fink Beiner WE, Golden J. Do patient's with primary pulmonary hypertension develop extensive central thrombi? Circulation 1995;91:741-5.

 
Wednesday, March 3, 2021
 Site Map | Home | Contact Us | Feedback | Copyright  and disclaimer